Tuesday, May 17, 2022

Best Sinus Medicine With Pseudoephedrine

Pseudoephedrine Is A Tough Product To Challenge As A Nasal Decongestant

Is Sudafed The BEST DECONGESTANT – Side Effects – Sinus Congestion

As athletes warm up for the start of the Olympic Games next week, it is unlikely that they will risk swallowing this months landmark drug pseudoephedrine on the day of their event. The venerable nasal decongestant has been on and off international sporting blacklists over the past decade and is currently on the World Anti-Doping Agencys prohibited list for use during competitions. As a result, athletes will jeopardise medals and future careers if they are found to have more than 150µg/ml of pseudoephedrine in their urine during the next few weeks.1

Thanks to its ready conversion into methamphetamine, pseudoephedrine is also subject to restrictions introduced in the UK in 2008 to make it a pharmacy medicine, reduce pack sizes and prevent sales of more than 720mg of the drug without a prescription. As a result, wholesale purchases of pseudoephedrine fell by 24 per cent between April 2010 and March 2011.2

Some governments have taken an even tougher stance, making pseudoephedrine-based products prescription only or introducing electronic tracking systems which require patients to provide personal information, retained for at least two years, when they purchase the drug.3

Warnings Of Sudafed And Mucinex

Sudafed has some warnings to be mindful of. It may cause nervousness, dizziness, or sleeplessness. As stated above, if you take a monoamine oxidase inhibitor , such as selegiline or tranylcypromine, do not take Sudafed. Also, allow two weeks after stopping the MAOI before using Sudafed.

If you have certain health conditions, you should check with your doctor before using Sudafed. These include heart problems, high blood pressure , thyroid disease, diabetes, or enlarged prostate.

Sudafed should not be used in the first trimester of pregnancy. You may be able to use Sudafed in the second or third trimester but would need to consult your healthcare provider. Sudafed may be used occasionally while breastfeeding, but only if your doctor approves. Sudafed-PE should not be used during pregnancy.

Mucinex also has several warnings. You should consult your healthcare provider before using Mucinex if you have a persistent or chronic cough like the type that occurs with smoking, asthma, chronic bronchitis, or emphysema or a cough accompanied by a very large amount of mucus.

Mucinex extended-release tablets should not be crushed or chewed. The tablet should be taken with a full glass of water. Mucinex may be used in pregnancy, and with caution during breastfeeding, as long as your healthcare provider approves. Children under age four should not take cold medications such as Sudafed or Mucinex. Consult your healthcare provider for advice.

How Can I Avoid Future Sinus Infections

Once youve had a nasty sinus infection, you wont want to relive the experience. To help prevent them from occurring again, get your annual flu shot and steer clear of people with colds or the flu. Use your humidifier. Live as healthfully as you can get sufficient sleep, reduce stress and eat a wholesome diet with plenty of whole grains, lean proteins and fruits and vegetables. Avoid exposure to secondhand smoke and if you do smoke, take steps to quit. Last, but not least, always wash your hands.

Ultimately, sinusitis is a painful and revolting nuisance. But approaching them with these smart strategies could save you a world of hurt.

This content originally appeared on Sharecare.com.

You May Like: Best Allergy Medication For Sinus Headaches

Sudafed For Sinus Infection

Sudafed is a brand name for a powerful decongestant, pseudoephedrine used widely for treating sinus congestion. This works by shrinking the dilated blood vessels in the nose that can cause stuffiness. Some variants of Sudafed are prepared with a combination of ibuprofen that can provide relief from headaches and muscle aches while some other variants are prepared with other nasal congestants that provide more effective relief.

More Meds That Can Raise Blood Pressure

SUDAFED PE® CONGESTION FOR SINUS PRESSURE

Besides pseudoephedrine, cold and allergy sufferers with hypertension should be wary of:

  • Afrin nasal spray
  • Multi-symptom cold products with NSAIDs

If you take prescription medications that increase your blood pressure, such as Adderall or albuterol inhalers, the oxymetazoline in Afrin can also increase your blood pressure through a combined effect.

NSAIDs cause the body to retain fluid and may affect kidney function, which may increase blood pressure.

Fortunately, if you have high blood pressure, there are safer alternatives when cold and allergy season come around.

Don’t Miss: Advil Cold And Sinus Dosage

Pseudoephedrine And High Blood Pressure Interaction

In 2005, a study showed that pseudoephedrine increased systolic blood pressure and heart rate, but had no effect on diastolic blood pressure.1 They also found that higher doses and immediate-release formulations of pseudoephedrine were associated with higher blood pressures.1 In addition, the study revealed that patients with well controlled hypertension had higher systolic and diastolic blood pressures after taking immediate release pseudoephedrine formulations.1

Afrin No Drip Severe Congestion Pump Nasal Mist Twin Pack 050 Fluid Ounce

  • Covered by bayer healthcare llc-consumer health 60-day satisfaction guarantee..
  • Doesnt cause drowsiness.
  • From the #1 pharmacist recommended brand among oral otc decongestants, this non-drowsy decongestant can be used by adults and children 12 years and older for fast, powerful relief.
  • Each coated tablet contains 10 milligrams of phenylephrine hcl, a nasal decongestant that provides non-drowsy symptom relief.
  • 36-count of sudafed pe sinus congestion maximum strength non-drowsy tablets for fast, powerful relief of sinus pressure and sinus and nasal congestion.
  • This sinus congestion & pressure relief medicine also helps reduce nasal swelling to help you breathe easier, and can be taken every 4 hours as necessary for effective relief of cold and allergy symptoms.
  • The maximum strength formula helps clear sinus congestion and relieve sinus pressure due to the common cold, hay fever or other upper respiratory allergies.

You May Like: How To Stop Sinus Infection Pain

Is Sudafed Or Mucinex More Effective

Since Sudafed treats nasal congestion, and Mucinex treats chest congestion/productive cough, comparing their efficacy is like comparing apples to oranges, as they are different medications for different indications. However, we can look at each drugs efficacy.

Sudafed has been shown to be a safe and effective treatment for nasal congestion. Mucinex has been shown to be safe and effective in treating chest congestion.

Both Sudafed and Mucinex can be very effective in their respective treatments however, when choosing a medication for yourself, it is always best to check with your healthcare provider who has your full medical history and can help you select the most appropriate medication.

How To Buy Best Cough Medicine For Sinus Infection

How Stuff Works: Decongestants and Sinus Care

Does shopping for the Best Cough Medicine For Sinus Infection get stressful for you? Are doubts rolling over your head and confusing you? We know how it is we have been through the entire journey of Best Cough Medicine For Sinus Infection research as we have put forward an entire list of the Best Cough Medicine For Sinus Infection available in the market these days. We have brainstormed a few questions that most of you might have in mind.

Although there may be more than what we are suggesting here, it is significant for you to ensure that you conduct exclusive research for this product before buying it for yourself. The questions may include:

  • Is a Best Cough Medicine For Sinus Infection worth the purchase?
  • What are the advantages of buying a Best Cough Medicine For Sinus Infection?
  • What factors should you consider before shopping for the Best Cough Medicine For Sinus Infection?
  • Why is it important to invest in a Best Cough Medicine For Sinus Infection, especially the best one?
  • What are the good Best Cough Medicine For Sinus Infection available in todays market? Or what is the Best Cough Medicine For Sinus Infection in 2022?
    • Brand Value

    Also Check: Should I Get Antibiotics For A Sinus Infection

    Why Is This Medication Prescribed

    Pseudoephedrine is used to relieve nasal congestion caused by colds, allergies, and hay fever. It is also used to temporarily relieve sinus congestion and pressure. Pseudoephedrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery. Pseudoephedrine is in a class of medications called nasal decongestants. It works by causing narrowing of the blood vessels in the nasal passages.

    Side Effects Of Taking Sudafed For Sinus Infection

    Although this medicine can help in relieving out various symptoms of sinusitis, it can incur some unwanted side effects also. However, these occur only in rare instances and may require immediate medical attention.

    If any of the following side effects develop after taking Sudafed for sinus infection, talk to your doctor without any further delay.

    • Difficulty resting
    • Afrin

    Also Check: Medicine For Severe Sinus Infection

    What To Look For When Buying Otc Sinus Decongestants

    When youre figuring out which decongestant to buy, youll need to determine whats causing your congestion. If its allergies, youll probably want a product that contains an antihistamine ingredient like diphenhydramine.

    If you have cold or flu symptoms, you may be looking for a product that includes phenylephrine or pseudoephedrine. Some OTC sinus decongestant formulas include both antihistamines and decongestant ingredients, and some add in pain relief ingredients such as ibuprofen to their formula. Treat for symptoms that you have, not for additional symptoms that you dont have.

    A Note On Antihistamines

    Sudafed PE Sinus Congestion Maximum Strength Non

    While antihistamines like chlorpheniramine and diphenhydramine can treat sneezing, runny nose, and watery eyes, theyre intended to treat those symptoms when theyre caused by allergies. If you have a cold or a sinus infection, antihistamines may make it more difficult to treat, says Dr. Tweel. I havent found them to be significant in my practice. Plus, theres a teaching you shouldnt use antihistamines for a cold.

    Recommended Reading: How Are Sinus Infections Spread

    What Is The Sinus Otc Decongestant

    Sorry if youre perplexed. I know its not an easy choice! But its one of the most crucial choices youll ever make. If youre still unsure which type of sinus otc decongestant is best for you, I recommend comparing the characteristics and functionalities of the sinus otc decongestant listed above. Each has advantages and disadvantages.

    Feel A Cold Coming On Seek Out Zinc

    If you catch the first signs of congestion or other symptoms of a cold fast enough, zinc may help. Zinc supplements work by binding with zinc receptors found on common cold and flu viruses to potentially reduce the amount of the virus circulating in the body, says Dr. Engle. Zinc may help by shortening the duration of congestion symptoms, but it does not have decongestant effects.

    Zinc surrounds the virus, so you have to suck on a lozenge for it to come in contact with the virus in the mouth and throat, Engle explains. But you must take it within the first 24 hours after symptoms start.

    Other dietary supplements, such as echinacea, , and , are often touted as cold and congestion remedies, but Dr. Seidman says they are better suited to boosting overall immune function rather than fighting a stuffy nose.

    If you are full-blown into a cold, its probably not going to help, he says. Its best to take them at the onset of symptoms, or just before.

    You May Like: What’s The Best Thing To Do For A Sinus Infection

    Fever And Pain Reducers

    If you have a fever and/or pain, take two acetaminophen tablets. After four hours, if you still have pain or fever, take two ibuprofen tablets. You can rotate these every four hours.

    Valdez said it is very important to be careful when combining all these medicines to make sure you are not doubling up on a single agent. “Some of these medications may contain a lower dose of any of the above mentioned agents, so check the labels carefully.”

    Remember those agents are: acetaminophen or ibuprofen for fever/pain, dextromethorphan for cough and pseudoephedrine or phenylephrine and guaifenesin for decongestants and expectorants.

    Lastly, Valdez said to keep the following in mind:

    • If you have a fever, do not go into work or school you should be fever free for 24 hours.
    • Rest is the best medicine. Let the virus run its course if your body is run down it will take it longer to fight off the infection.
    • To prevent sinus infections, get a flu shot , wash your hands often and cover your cough and sneeze.

    Amazon Basic Care Vapor Ice Daytime And Nighttime Severe Cold And Flu Coated Caplets Combo Pack 48 Count

    Life brand nasal+sinus decongestant relief, pseudoephedrine hydrichlonde 60mg review

    as of February 25, 2022 1:00 pm

    Features

    • ACTIVE INGREDIENTS: Amazon Basic Care Vapor Ice Daytime and Nighttime Severe Cold and Flu help to relieve common cold and flu symptoms, day and night compare to the active ingredients in Vicks DayQuil and NyQuil Severe VapoCOOL
    • EFFECTIVE: Daytime relieves minor aches and pains, fever, nasal congestion, sinus pressure, cough and chest congestion Nighttime relieves minor aches and pains, fever, nasal congestion, sinus pressure, sneezing, runny nose and cough
    • COMBINATION PACK: Amazon Basic Care Vapor Ice Daytime and Nighttime Severe Cold and Flu comes in a combination pack for around-the-clock maximum strength, multi-symptom relief for your worst cold and flu symptoms
    • COATED CAPLETS: Contain pain reliever/fever reducer, cough suppressant, nasal decongestant, antihistamine, expectorant
    • MAXIMUM STRENGTH: Get day and night cold and flu relief with these max strength coated caplets. Relieve sore throat and other cold and flu symptoms with Amazon Basic Care Vapor Ice Daytime and Nighttime Severe Cold and Flu

    Recommended Reading: Can A Tooth Infection Cause A Sinus Infection

    Things To Take Into Consideration

    As you compare and contrast your options, it is clear that sinus pressure medicines can be vastly different from each other: this is because different people react differently to certain formulations, so pharmaceutical companies have developed various options to address each persons experience effectively.

    Depending on your own bodys needs, as well as your personal preferences, it may be ideal to choose one option over another. Choose the best medicine for sinus pressure by remembering these main considerations when you step into the store.

    • Treatment Form. Sinus pressure is the result of an accumulation of mucus, which commonly occurs as a cause of a viral or bacterial infection. Most of the treatments you will find for sinus pressure are geared towards resolving the symptom only and dont actually address the infection that initially caused the problem. Regardless, these products are highly effective at providing temporary relief of sinus congestion discomfort.

    Most commonly, sinus pressure remedies come in three forms:

    • Pills. Ideal for people on the go, capsules, and tablets are the slowest acting remedy. Despite this, however, they offer the longest-lasting results. Some pills target more than just sinus congestion, making them an effective remedy for holistic relief. Whats more, pills are also a convenient option for people on the go as theyre fairly easy to take.

    What Is Pseudoephedrine And What Is It Used For

    Your nose is congested from a cold or allergies, and youre looking for an effective nasal decongestant. Pseudoephedrine offers congestion relief, but why are products with this ingredient sold behind the counter? Does the ingredient work? Is it effective? To help answer these questions, lets take a deeper dive into this active ingredient, its uses and how to buy pseudoephedrine-containing products.

    You May Like: Does Amoxicillin Help With Sinus Infection

    Coricidin And Benadryl: Alternatives That Wont Affect Blood Pressure

    If youre looking for a safe cold medicine for high blood pressure, consider Coricidin. Coricidin is an over-the-counter multi-symptom product marketed specifically for patients with high blood pressure. It comes in many varieties and contains different active ingredients that target coughs, colds, chest congestion and allergies.

    For runny nose, drainage, or allergy symptoms, you may want to consider diphenhydramine, marketed under the brand name Benadryl. Diphenhydramine is an antihistamine that will help keep your sinuses clear. Drowsiness is a common side effect of this medication, so it is best taken at bedtime. For non-drowsy antihistamines, consider Zyrtec, Claritin, and Allegra.

    Guaifenesin, the active ingredient in Mucinex, is an expectorant that helps you cough up mucus when congested. This medication is also safe to use if you have high blood pressure.

    You May Like: Emergency Room For Sinus Infection

    Other Uses For This Medicine

    Sudafed PE Sinus Head Congestion + Flu Severe Non

    This medication is also sometimes used to prevent ear pain and blockage caused by pressure changes during air travel or underwater diving. Talk to your doctor or pharmacist for more information.

    This medication is sometimes prescribed for other uses ask your doctor or pharmacist for more information.

    Don’t Miss: Who To See For Sinus Issues

    What Is High Blood Pressure

    Blood pressure is reported using two figures, the top number and the bottom number . A normal blood pressure is considered to be 120/80 . Readings of 120 to 139 or 80 to 89 are referred to as prehypertension. If your systolic blood pressure is consistently above 140 or your diastolic pressure is consistently above 90, you are considered to have hypertension .

    How Is Pseudoephedrine Misused

    Pseudoephedrine can be misused as an ingredient for the illicit manufacture of methamphetamines.

    In 2005, the FDA created the Combat Methamphetamine Epidemic Act, which banned over-the-counter sales of cold medicines that included the ingredient pseudoephedrine, requiring them to be sold behind the counter. The act also required consumers to present a photo identification and for stores to keep records of purchasers for at least two years. The law limits the amount an individual can purchase in a 30-day period. These changes were made after a surge of reported methamphetamine abuse revealed that people were using easily accessible over-the-counter medications that contained pseudoephedrine in order to manufacture methamphetamines in labs at home.

    Pseudoephedrine does carry some risks of abuse on its own. Some people use the drug to promote alertness and as a stimulant. A study from Integrated Pharmacy Research and Practice notes that pseudoephedrine is among other medications available without a prescription that can be used to self-medicate, leading to a risk of abuse or addiction. Another study from BMJ Open Sport and Exercise Medicine notes that some athletes have abused pseudoephedrine as a performance-enhancing drug.

    Pseudoephedrine is most dangerous when it is used in the manufacture of methamphetamines. The conversion of pseudoephedrine into methamphetamine is the most common way for people to get high using pseudoephedrine.

    You May Like: Advil Sinus Congestion And Pain Walmart

    Popular Articles
    Related news